Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Columbia, SC

August 31, 2017Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 4:41 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 4:41 PM EDT (20:41 UTC)
Expired
Aug 31, 2017, 5:45 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:46 PM EDTTSTM WND DMG5 Nne Camden, SCSHERIFF DISPATCH REPORTED A TREE DOWN ALONG LOCKHART ROAD NEAR BUTTERNUT LANE.
Aug 31, 4:52 PM EDTTSTM WND DMG6 Nne Camden, SCSHERIFF DISPATCH REPORTED TREES DOWN IN THE VICINITY OF SANDERS CREEK ROAD AND LOCKHART ROAD.
Aug 31, 4:54 PM EDTTSTM WND DMG9 Sse Kershaw, SCSHERIFF DISPATCH REPORTED TREES DOWN IN THE VICINITY OF OLD GEORGETOWN ROAD AND LOCKHART ROAD.
Aug 31, 4:55 PM EDTTSTM WND DMG10 Wsw Bethune, SCSHERIFF DISPATCH REPORTED TREES DOWN NEAR THE INTERSECTION OF LAKE ELLIOTT ROAD AND OLD GEORGETOWN ROAD.
Aug 31, 5:15 PM EDTTSTM WND DMG1 Wnw Bethune, SCSHERIFF DISPATCH REPORTED A TREE DOWN ON PINE DRIVE NEAR THE TOWN OF BETHUNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS52 KCAE 312041
SVRCAE
SCC055-061-312145-
/O.NEW.KCAE.SV.W.0189.170831T2041Z-170831T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
441 PM EDT THU AUG 31 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lee County in central South Carolina...
  East central Kershaw County in central South Carolina...

* Until 545 PM EDT

* At 441 PM EDT, a severe thunderstorm was located near Camden,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Camden and Bethune. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3426 8024 3425 8067 3441 8067 3448 8033
      3443 8033 3438 8028 3436 8029 3435 8027
TIME...MOT...LOC 2041Z 254DEG 21KT 3431 8061 

HAIL...1.00IN
WIND...60MPH
 
$$

awp
1 follow-up statement
686 
WWUS52 KCAE 312129
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
529 PM EDT THU AUG 31 2017

SCC055-061-312145-
/O.CON.KCAE.SV.W.0189.000000T0000Z-170831T2145Z/
Lee SC-Kershaw SC-
529 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHWESTERN LEE AND EAST CENTRAL KERSHAW COUNTIES...

At 528 PM EDT, a severe thunderstorm was located near Clyde, or 11
miles north of Bishopville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. County Officials reported trees down 
         west of Cassatt. 
         
        
IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bethune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3426 8024 3427 8055 3443 8053 3448 8033
      3443 8033 3438 8028 3436 8029 3435 8027
TIME...MOT...LOC 2128Z 254DEG 21KT 3439 8029 

HAIL...1.00IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 31, 2:30 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
230 PM EDT Thu Aug 31 2017

.SYNOPSIS...
Shower and thunderstorm chances will continue through the end
of the week as the remnants of TS Harvey bring increasing
moisture to the region. Drier air will filter into the region by
late in the Holiday weekend with temperatures near normal. A
cold front will approach from the west around the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnants of Tropical Storm Harvey will lift from the lower
Mississippi River Valley toward the Tennessee River Valley
bringing increased moisture. A warm front over central GA this
afternoon will lift north across the area tonight. Already
seeing moderate instability over the CSRA into the Central
Midlands. Mid-level short wave energy combined with moderate
instability and Precipitable water values between 2.0 and 2.3
inches allowing convection to develop this afternoon. Scattered
to numerous showers and thunderstorms are expected into the
evening. Could see a few severe storms...especially across the
southern Midlands and CSRA where instability and shear is
greatest. Damaging winds appear to be the main threat. An
isolated tornado threat cannot be ruled out. Afternoon
temperatures will peak in the lower 80s north to near 90 south.

Scattered showers and thunderstorms are expected to continue
through the early portions of tonight, before becoming more
isolated late tonight. With the energy associated with the
remnants of Harvey rotating around the eastern side of the low,
and with a weak warm front lingering across the Midlands
overnight...can not rule out a few strong storms tonight,
especially over the western portions of the forecast area.
Overnight lows will be in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
On Friday, the remnants of Harvey will push mainly over the TN
Valley, while a cold front begins pushing southward towards the
forecast area through the day. With the increased shear along
the front as it moves into the area, expect another round of
stronger storms to develop during the afternoon hours. There is
a risk of severe storms during the afternoon and evening hours.
The latest Day 2 severe weather outlook from SPC has much of the
northern half of the state in Slight Risk with the rest of the
state in Marginal Risk for Friday. The cold front should move
through the area late Friday night, with storms still possible
along the front. Some drier air may begin filtering into the
area from the west late Friday night.

Temperatures Friday will range from the lower to middle 80s
north to near 90 across the southern Midlands and CSRA. most of
the area in warm sector. Readings on Friday night slightly
cooler with temperatures in the upper 60s to lower 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Drier airmass moving into the area behind the cold front on
Saturday will allow for diminished rain chances as the day goes
on. Dry weather expected to continue into Tuesday as high
pressure settles into the region. Latest GFS indicating
moisture return on Wednesday into Thursday ahead of the next
upper system. Temperatures generally close to normal Saturday
through Wednesday, and a little below normal Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered convection expected to increase in coverage into the
evening as the area of storms over GA moves east into the CSRA
and Midlands. Have indicated tempo at all TAF sites through
01/00Z. Should see convection decreasing after sunset as
instability weakens...though at least isolated convection is
possible overnight. Models indicate potential for stratus with
MVFR/IFR conditions to develop overnight...then improving to VFR
by late morning. Scattered to numerous showers and thunderstorms
should once again develop Friday afternoon.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected
across the area Friday afternoon into Saturday as the remnants
of Harvey lifts north from the TN Valley into the Ohio River
Valley.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Thu Aug 31 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
350 AM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms this afternoon and tonight may
bring strong winds and brief heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms remain possible on Friday as the
remnants of Harvey move north of the area, and a cold front moves
southward. Isolated severe storms with strong winds and heavy
rainfall will be possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 3:50 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 NNW HARLEM            33.43N 82.32W
08/31/2017                   COLUMBIA           GA   LAW ENFORCEMENT

            COLUMBIA COUNTY SHERIFF REPORTED TREE IN
            ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST
            ROAD IN HARLEM.

&&

RC
Special weather statement, Aug 31, 4:02 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
402 PM EDT THU AUG 31 2017

SCZ015-021-022-312100-
Fairfield-Lancaster-Kershaw-
402 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD...
SOUTHERN LANCASTER AND CENTRAL KERSHAW COUNTIES...

At 402 PM EDT, a strong thunderstorm was located over Winnsboro,
moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winnsboro, Kershaw, Heath Springs, Ridgeway and Winnsboro Mills.

LAT...LON 3469 8053 3432 8042 3427 8110 3448 8113
      3455 8094 3454 8088 3457 8087
TIME...MOT...LOC 2002Z 251DEG 22KT 3438 8104

CJR
Local storm report, Aug 31, 4:21 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     2 WNW NEW ELLENTON      33.44N 81.72W
08/31/2017                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWER LINES DOWN
            NEAR THE INTERSECTION OF DRY BRANCH ROAD AND
            CHIME BELL CHURCH ROAD.

&&

LCV
Local storm report, Aug 31, 4:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     3 WSW GROVETOWN         33.44N 82.25W
08/31/2017                   COLUMBIA           GA   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ALONG
            OLD LOUISVILLE ROAD AND YOUNG DRIVE.

&&

LCV
Special weather statement, Aug 31, 4:26 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
426 PM EDT THU AUG 31 2017

SCZ027-030-312100-
Lexington-Aiken-
426 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON AND
NORTHEASTERN AIKEN COUNTIES...

At 425 PM EDT, a strong thunderstorm was located 10 miles north of
Aiken, moving east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Wagener.

LAT...LON 3355 8165 3377 8171 3379 8169 3389 8130
      3366 8124
TIME...MOT...LOC 2025Z 255DEG 32KT 3368 8167

CJR
Special weather statement, Aug 31, 4:29 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT THU AUG 31 2017

SCZ031-036>038-312115-
Orangeburg-Calhoun-Clarendon-Sumter-
429 PM EDT THU AUG 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL CLARENDON...SOUTHWESTERN SUMTER AND NORTH CENTRAL ORANGEBURG
COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Brookdale,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brookdale, St. Matthews, Summerton, Elloree, Pinewood, Cameron,
Wilkinson Heights and Wedgewood.

If you are on or near Lake Marion, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3360 8029 3348 8083 3360 8091 3376 8069
      3377 8066 3376 8066 3375 8064 3375 8061
      3379 8060 3381 8060 3381 8061 3389 8051
TIME...MOT...LOC 2029Z 245DEG 25KT 3356 8079

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick64 min
Aug 31, 4:00 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg37 min
Aug 31, 4:02 PM EDTSpecial Weather StatementCAEKershaw58 min
Aug 31, 4:26 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:29 PM EDTSpecial Weather StatementCAECalhoun46 min
Aug 31, 4:53 PM EDTSpecial Weather StatementCAELexington37 min
Aug 31, 5:06 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw54 min
Aug 31, 5:12 PM EDTSevere Thunderstorm WarningCAELee48 min
Aug 31, 5:14 PM EDTSpecial Weather StatementCAEBamberg46 min
Aug 31, 5:33 PM EDTSpecial Weather StatementCAEClarendon57 min
Aug 31, 6:17 PM EDTSpecial Weather StatementCAEClarendon28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.